MAUDE Adverse Event Report: STRYKER SPINE-US SLIDE TRIAL HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US SLIDE TRIAL HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48361234
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/08/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the surgeon removed the trial handle to take a couple of x-rays with the trial in the disc space.Upon reinserting/rethreading the trial inserter into the trial, the threaded tip broke off inside of the trial.The surgeon used a curette from the hospital to remove the trial from the disc space and then used a second trial inserter to trial different sizes for the rest of the case.There were no adverse health consequences to the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, labelling review, risk assessment.Results: the device was returned for evaluation.The tip of the inserter was found to be fractured off the threading indicating an improper insertion of the tip into the trial.The fractured piece was stuck in the returned trial.No anomalies were found on the trial.No relevant manufacturing issues were identified for the reported lot.Per email correspondence with the rep, there was no cross threading between the trial handle and trial.L5-s1 was the level for this surgery.The angle was not too steep, there was no struggling with inserting the trial or removing the trial.There was no issue with the trial other than the tip of the inserter breaking off inside of it.The ifu indicates that instruments that have experienced extensive use or extensive force are more susceptible to fracture.Conclusion: the age of the device (~10 years) concludes plausible root cause to be due to normal wear based on age and extensive use of the device.

Brand Name
SLIDE TRIAL HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7560736
Report Number0009617544-2018-00126
Device Sequence Number18876671
Product Code LXH
UDI-Device Identifier07613327269147
UDI-Public(01)07613327269147
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48361234
Device Catalogue Number48361234
Device Lot Number088296
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2018
Initial Date Received by Manufacturer 05/08/2018
Supplement Date Received by Manufacturer07/23/2018
Initial Report FDA Received Date06/01/2018
Supplement Report FDA Received Date08/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1